Illinois, 2009Lightning Strike in Illinois, August 7, 2009
August 7, 2009 · NWS DVN · 1 event in 1 county or zone
Lightning struck a transformer in Galva, IL around 1214 pm August 7. A power outage was observed on the southeast side of town.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning struck a transformer in Galva, IL around 1214 pm August 7. A power outage was observed on the southeast side of town.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 7, 6:20 AM CST, 4 hours 54 minutes earlier.
Area forecast discussion, Aug 7, 6:20 AM CST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
720 AM CDT FRI AUG 7 2009
.UPDATE...
WITH LEAD CONVERGENT WINGS OF THTA-E ADVECTION ON VEERING LLJ STILL
INCREASING OVER THE NORTH HALF OF THE CWA AND THE MCS OVER
SOUTHWEST IA TAKING AIM AT THE SOUTH HALF...HAVE DONE A QUICK
UPDATE TO BLANKET THE ENTIRE FCST AREA WITH CATEGORICAL POPS FOR
OCCASIONAL SHOWERS AND STORMS THROUGH 18Z. WITH SOUTHERLY FEED OF
RICH THTA-E AIRMASS AND INCREASING PW/S...HEAVY RAIN A THREAT FOR
MOST OF THE AREA EVEN THIS MORNING. SVR THREAT AND POTENTIAL FOR
SOUTHERN FLANK OF INCOMING MCS FLARING UP ACRS THE SOUTH THROUGH
LATE MORNING AND MIDDAY SOMEWHAT UNCLEAR AT THIS POINT...ALL
DEPENDANT ON MAINTENANCE OF LLJ AND DEVELOPING SHEAR PROFILES IN
VCNTY OF MAIN WARM FRONT TRYING TO RETREAT NORTHWARD. LATEST
ANALYSIS IS SUGGESTING THE WARM FRONT HAS MADE IT TO THE WESTERN
IA/MO BORDER REGION...BUT IS SAGGING SOUTHEASTWARD FROM THERE
TOWARD THE STL AREA AND INTO SOUTHWESTERN IL. BEST SVR THREAT
THROUGH EARLY AFTERNOON MAY BE ALONG AND SOUTH OF THIS BOUNDARY ACRS
MO INTO SW IL...MAINLY SOUTH OF THE DVN CWA.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE
IL...NONE
MO...NONE.
&&
12
Hazardous weather outlook, Aug 7, 3:50 AM CST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 AM CDT FRI AUG 7 2009
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-081000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
450 AM CDT FRI AUG 7 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
AS A WARM FRONT LIFTS NORTHWARD ACROSS THE REGION...THE OUTLOOK AREA
WILL BE SUSCEPTIBLE TO SEVERAL ROUNDS OF STRONG TO SEVERE
THUNDERSTORMS AND HEAVY RAINFALL TODAY AND TONIGHT. SCATTERED
THUNDERSTORMS POSSIBLY WITH SOME SMALL HAIL WILL AFFECT AREAS
ALONG AND WEST OF THE MISSISSIPPI RIVER EARLY THIS MORNING. A LARGER
COMPLEX OF THUNDERSTORMS WILL MOVE OUT OF NEBRASKA AND ACROSS MUCH OF
THE OUTLOOK AREA FROM MID MORNING THROUGH EARLY AFTERNOON. THESE
STORMS WILL PRODUCE LOCALLY HEAVY RAIN AT RATES OF OVER AN INCH AN
HOUR. ALSO...SOME OF THESE STORMS MAY STRENGTHEN THROUGH MIDDAY AND
BE ABLE TO PRODUCE LARGE HAIL AND GUSTY WINDS ESPECIALLY ALONG AND
SOUTH OF INTERSTATE 80.
A GREATER RISK FOR SEVERE STORMS WILL COME LATER THIS AFTERNOON AND
EVENING AS STORMS REFIRE AND DEVELOP ON LINGERING FRONTAL BOUNDARIES.
LARGE HAIL UP TO THE SIZE OF PING PONG BALLS...AND DAMAGING WINDS IN
EXCESS OF 65 MPH WILL BE THE PRIMARY THREATS. IF A LARGE SINGULAR
STORM CAN FORM ON A BOUNDARY...THERE WILL ALSO BE THE POSSIBILITY OF
A TORNADO. LATEST INDICATIONS SUGGEST THAT THE GREATEST THREAT FOR
THESE LATE DAY AND EVENING SEVERE STORMS WILL BE ALONG AND NORTH OF
THE INTERSTATE 80 CORRIDOR. LOCALLY HEAVY RAIN WILL CONTINUE TO BE
A MAJOR FACTOR...WITH STORMS POSSIBLY PRODUCING 1 TO 3 INCHES OF
RAINFALL IN A SHORT TIME WHICH MAY LEAD TO FLASH FLOODING. AREAS OF
REPEATED STORM ACTIVITY WILL BE SUSCEPTIBLE TO WIDESPREAD FLOODING
BY MIDNIGHT TONIGHT.
THE STORM PREDICTION CENTER HAS ALMOST THE ENTIRE OUTLOOK AREA UNDER
A SLIGHT RISK FOR SEVERE WEATHER TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY
THERE WILL CONTINUE TO BE A THREAT OF SCATTERED THUNDERSTORMS
SATURDAY MORNING. ISOLATED STRONG STORMS MAY BE CAPABLE OF
PRODUCING LARGE HAIL AND HEAVY RAINFALL. VERY WARM AND HUMID
CONDITIONS CAN BE EXPECTED SATURDAY AFTERNOON AND EVENING...WITH
HEAT INDEX READINGS AROUND 100 DEGREES.
SUNDAY...DANGEROUS HEAT IS LIKELY...WITH TEMPERATURES OF 90 TO 96
COMBINING WITH HUMID CONDITIONS TO PRODUCE HEAT INDEX READINGS
BETWEEN 100 AND 105 DEGREES. LOCALLY HIGHER HEAT INDEX READINGS
AROUND 110 DEGREES WILL BE POSSIBLE. SUNDAY NIGHT...STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE ENTIRE OUTLOOK AREA
AS A COLD FRONT MOVES INTO THE REGION. AT THIS TIME...THE PRIMARY
THREAT APPEARS TO BE DAMAGING WIND...ALONG WITH HEAVY RAINFALL. THE
STORM PREDICTION CENTER HAS THE ENTIRE OUTLOOK AREA IN A SLIGHT RISK
FOR SEVERE STORMS SUNDAY NIGHT.
THERE WILL BE A THREAT FOR ADDITIONAL THUNDERSTORMS THROUGH TUESDAY
AS THE FRONT SLOWLY MOVES THROUGH THE AREA. THE EXACT THREATS FOR
THESE STORMS WILL BECOME MORE CLEAR IN THE COMING DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. PLEASE REPORT
ANY SEVERE WEATHER AND HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE.
12/ERVIN
In the hours before
Local storm report, Aug 7, 10:03 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1103 AM CDT FRI AUG 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 AM HEAVY RAIN EARLVILLE 42.48N 91.27W
08/07/2009 E1.25 INCH DELAWARE IA PUBLIC
RAINFALL TOTAL SO FAR. RELAYED BY KCRG.
1054 AM HEAVY RAIN SOLON 41.81N 91.49W
08/07/2009 E2.25 INCH JOHNSON IA PUBLIC
RAINFALL TOTAL SO FAR. RELAYED BY KCRG.
1054 AM HEAVY RAIN LISBON 41.92N 91.39W
08/07/2009 E1.75 INCH LINN IA PUBLIC
RANIFALL TOTAL SO FAR. RELAYED BY KCRG.
1054 AM HEAVY RAIN BELLE PLAINE 41.90N 92.27W
08/07/2009 E1.75 INCH BENTON IA PUBLIC
RAINFALL TOTAL SO FAR. RELATYED BY KCRG.
1054 AM HEAVY RAIN CEDAR RAPIDS 41.97N 91.67W
08/07/2009 M1.54 INCH LINN IA PUBLIC
RAINFALL TOTAL SO FAR. RELAYED BY KCRG.
&&Local storm report, Aug 7, 10:04 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1104 AM CDT FRI AUG 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 AM HEAVY RAIN BELLE PLAINE 41.90N 92.27W
08/07/2009 E1.75 INCH BENTON IA PUBLIC
RAINFALL TOTAL SO FAR. RELAYED BY KCRG. CORRECTED TYPO.
&&Local storm report, Aug 7, 10:34 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1134 AM CDT FRI AUG 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 AM HEAVY RAIN 6 NE DAVENPORT 41.62N 90.52W
08/07/2009 M1.84 INCH SCOTT IA NWS EMPLOYEE
IN NORTHEAST DAVENPORT. STILL RAINING.
&&
DLSLocal storm report, Aug 7, 10:46 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1146 AM CDT FRI AUG 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HEAVY RAIN 1 WSW SHERRARD 41.31N 90.53W
08/07/2009 E1.60 INCH MERCER IL TRAINED SPOTTER
RAINFALL SINCE 8 AM.
&&Local storm report, Aug 7, 11:06 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1206 PM CDT FRI AUG 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 PM HEAVY RAIN LOWDEN 41.86N 90.92W
08/07/2009 M2.47 INCH CEDAR IA CO-OP OBSERVER
STORM TOTAL
&&
DMDSpecial weather statement, Aug 7, 11:13 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1213 PM CDT FRI AUG 7 2009
ILZ016>018-071830-
HENRY IL-BUREAU-PUTNAM-
INCLUDING THE CITIES OF...KEWANEE...PRINCETON...HENNEPIN
1213 PM CDT FRI AUG 7 2009
...LINE OF STRONG THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH
EARLY THIS AFTERNOON...
AT NOON CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH VERY HEAVY RAINFALL AND STRONG GUSTY
WINDS EXTENDING FROM PROPHETSTOWN TO GALVA. THESE STORMS WERE
MOVING EAST AROUND 40 MPH AND WILL PRODUCE TORRENTIAL RAINFALL AND
WIND GUSTS TO 40 MPH ALONG THE INTERSTATE 80 CORRIDOR FROM ANNAWAN TO
PRINCETON THROUGH 1 PM.
RAINFALL AMOUNTS UP TO 1 INCH IN LESS THAN A HALF HOUR WILL
PRODUCE PONDING OF WATER ON ROADWAWYS AND STANDING WATER IN FLOOD
PRONE AREAS. ALSO...HEAVY RAIN WILL CAUSE AREAS OF POOR VISIBILITY.
MOTORISTS SHOULD SLOW DOWN WHEN DRIVING THROUGH HEAVY RAIN AND
REMEMBER TO USE HEADLIGHTS. NEVER DRIVE THROUGH FLOODED ROADWAYS.
SHEETS
Lightning, Henry
- When
- August 7, 11:14 AM CST
- Where
- Henry County, 0.52 mi E of Galva
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.170, -90.040
Lightning struck a transformer in Galva, IL around 1214 pm August 7. A power outage was observed on the southeast side of town.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Dakota, August 7, 2009$453,000 · 3 in hail · 15 events
- Flash Flooding and Hail in Wisconsin, August 7 to 8, 2009$265,000 · 50 kt wind · 10 events
- Hail and Damaging Wind in Wyoming, August 7 to 8, 2009$200,000 · 1.75 in hail · 5 events
- Hail and Damaging Wind in Wyoming, August 7 to 8, 20091 injured · $103,000 · 2.5 in hail · 10 events
- Damaging Wind and Lightning Strikes in Florida, August 7, 2009$38,000 · 4 events
- Hail and Damaging Winds in Montana, August 7, 20091.75 in hail · 19 events
- Hail in North Dakota, August 7, 2009$15,000 · 1.75 in hail · 1 event
- Hail and Damaging Wind in Georgia, August 7, 2009$2,000 · 1 in hail · 3 events
- Damaging Winds in Maine, August 7, 200952 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 7, 20092 events
- Hail in Wyoming, August 7, 20091.75 in hail · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, August 7, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192108.